Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2005, 9:51 PM MST for Maricopa County, Arizona. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 9:51 PM MST (04:51 UTC)
- Expired
- Aug 2, 2005, 10:45 PM MST
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:51 PM MST | HEAVY RAIN 0 | Phoenix, AZ | 1 INCH OF RAIN IN LAST 40 MINUTES |
| Aug 2, 10:04 PM MST | HEAVY RAIN 0 | Phoenix, AZ | INSIDE OF DODGE THEATER FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 030455
FFWPSR
AZC013-030645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
951 PM MST TUE AUG 2 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...YOUNGTOWN...WITTMANN...WADDELL...
TONOPAH...TOLLESON...SURPRISE...SUN CITY WEST...SUN CITY...
PHOENIX...PEORIA...LAVEEN...GOODYEAR...GLENDALE...EL MIRAGE...
CIRCLE CITY...CASHION...BUCKEYE...AVONDALE...AND WINTERSBURG...
* UNTIL 1145 PM MST
* AT 943 PM MST...VERY HEAVY RAIN ON THE ORDER OF 1 TO 2 INCHES
PER HOUR WAS DETECTED BY RADAR WITH THUNDERSTORMS MOVING FROM
PHOENIX WEST TOWARD THE WHITE TANK MOUNTAINS...AND
BUCKEYE...TONOPAH...AND CIRCLE CITY.
* LOCATIONS IN THE WARNING INCLUDE ALL THE PHOENIX WEST VALLEY
AND SURROUNDING DESERTS AND MOUNTAINS IN WESTERN MARICOPA COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3330 11307 3304 11254 3334 11222 3325 11199
3386 11202 3395 11280
$$
HV1 follow-up statement
000
WGUS75 KPSR 030543
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST TUE AUG 2 2005
AZC013-030645-
MARICOPA AZ-
1034 PM MST TUE AUG 2 2005
...A FLASH FLOOD WARNING CENTRAL AND WESTERN MARICOPA COUNTY...
INCLUDING THE GREATER PHOENIX AREA WEST TO WICKENBURG...
TONOPAH...AND THE SURROUNDING DESERTS AND MOUNTAINS...REMAINS IN
EFFECT UNTIL 1145 PM...
AT 1030 PM...STRONG THUNDERSTORMS WITH EXTREMELY HEAVY RAIN WERE
STILL DEVELOPING OVER THE WESTERN PORTIONS OF THE GREATER PHOENIX
AREA...AND OVER THE REMOTE DESERTS AND MOUNTAINS BETWEEN BUCKEYE AND
TONOPAH NORTH TO WICKENBURG. THUNDERSTORMS WITH HEAVY RAIN WERE
MOVING WEST TOWARD THE LA PAZ AND YUMA COUNTY LINES IN WESTERN
ARIZONA.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE LEAD TO NUMEROUS
REPORTS OF FLOODING AND WATER RESCUES IN THE GREATER PHOENIX AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOUNGTOWN...
WITTMANN...WADDELL...TONOPAH...SURPRISE...SUN CITY WEST...SUN CITY...
PHOENIX...PEORIA...MORRISTOWN...LUKE AFB...LITCHFIELD PARK...
GLENDALE...EL MIRAGE...CIRCLE CITY AND BEARDSLEY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3330 11307 3304 11254 3334 11222 3325 11199
3386 11202 3395 11280
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:40 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM MST, 11 minutes before
AZZ020>028-CAZ030>033-031100- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 940 PM MST TUE AUG 2 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... MONSOON CONDITIONS OVER THE SOUTHWEST WILL CONTINUE FOR THE NEXT SEVEN DAYS. THIS MEANS THERE WILL BE A THREAT OF SHOWERS AND THUNDERSTORMS AT MOST PLACES EACH DAY...WITH THE GREATEST CHANCES BEING DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...STORM CHANCES WILL DECREASE OVER SOUTHEAST CALIFORNIA AND FAR WESTERN ARIZONA COMPARED TO RECENT DAYS...WHILE SOUTH-CENTRAL ARIZONA HAS AN IMPROVED CHANCE...MOST NOTABLY TONIGHT. MAXIMUM TEMPERATURES ARE NOT ANTICIPATED TO CHANGE MUCH FROM DAY TO DAY...EXCEPT IN LOCALES WHICH RECEIVE SIGNIFICANT RAIN. && .DISCUSSION... CONTINUED WEAKNESS ALOFT (300 MB AND ABOVE) AS MINOR EASTERLY WAVES FROM NEW MEXICO AND NORTH CENTRAL MEXICO MOVE INTO AZ...COMBINED WITH PLENTIFUL MONSOON MOISTURE...WILL CONTINUE THE THREAT FOR MAINLY AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS...SOME SEVERE... ACROSS THE FORECAST AREA THE REMAINDER OF THE WEEK. IT WILL BE HARD TO DISCERN EXACTLY WHERE THE STORMS WILL DEVELOP EACH DAY. FORECASTS HAVE ALREADY BEEN UPDATED FOR CURRENT WEATHER AND TRENDS THE REMAINDER OF TONIGHT CONSIDERING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL AZ WILL PROPAGATE WEST THE NEXT FEW HOURS. && .AVIATION... DISCUSSION FOR 06Z TAFS. THUNDERSTORMS WITH DOWNBURST AND WIND SHEAR POTENTIAL WILL CONTINUE IN THE KPHX AND KIWA TERMINAL AREAS THROUGH 08Z. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. VASQUEZ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 2, 5:40 AM MST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 540 AM MST TUE AUG 2 2005 AZZ020>023-025>028-CAZ031>033-030700- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 540 AM PDT TUE AUG 2 2005 /540 AM MST TUE AUG 2 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. AZZ024-030700- SOUTHERN GILA/TONTO NF FOOTHILLS- 540 AM MST TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. CAZ030-030700- JOSHUA TREE NATIONAL PARK- 540 AM PDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 42 min |
| Aug 2, 7:06 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 54 min |
| Aug 2, 7:38 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 67 min |
| Aug 2, 8:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 63 min |
| Aug 2, 8:34 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 56 min |
| Aug 2, 9:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
| Aug 2, 9:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
| Aug 2, 10:33 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 87 min |
| Aug 2, 11:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Aug 2, 11:59 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.